Puerto Rico, 2014

Flooding in Puerto Rico, September 25, 2014

September 25, 2014 · NWS SJU · 4 events in 4 counties and zones

An upper level low/TUTT moved across PR resulting in moisture and instability producing periods of intense rainfall and frequent lightning across most part of the island.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

An upper level low/TUTT moved across PR resulting in moisture and instability producing periods of intense rainfall and frequent lightning across most part of the island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 25, 10:36 AM AST, 18 minutes earlier.

Area forecast discussion, Sep 25, 10:36 AM AST, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN JUAN PR
1036 AM AST THU SEP 25 2014

.SYNOPSIS...UPPER LEVEL LOW/TUTT NORTHEAST OF THE AREA WILL
AMPLIFY SOUTHWESTWARD NEXT NEXT 24 HRS THEN GRADUALLY WEAKEN EARLY
NEXT WEEK.

&&

.DISCUSSION...AS TUTT AMPLIFIES...EXPECT INFLOW OF CYCLONIC
VORTICITY TO TRIGGER NMRS SHOWERS AND THUNDERSTORMS FRI AND SAT.
WINDS HAVE SHIFTED TO THE NORTHEAST TODAY BUT ARE EXPECTED TO VEER
QUICKLY TO THE EAST AND SOUTHEAST FRI AND SAT WHILE ALSO
WEAKENING. ATMOSPHERE IS EXPECTED TO BECOME VERY UNSTABLE AND IN
COMBINATION WITH THE WEAKENING STEERING FLOW AND STRONG FORCING
MAY RESULT IN WIDESPREAD CONVECTION CAPABLE OF PRODUCING INTENSE
RAINFALL IN A SHORT PERIOD OF TIME WHICH MAY RESULT IN FLASH
FLOODING FRI AND SAT. A FLASH FLOOD WATCH IS BEING CONSIDERED.
DRYING IS NOW EXPECTED ON SUNDAY AS TUTT PATTERN WEAKENS RAPIDLY
AND DRYER AIR ADVECTS IN FROM THE SOUTH.

&&

.AVIATION...T-STORMS LIKELY AT JMZ AND JPS LATER THIS AFTERNOON.
MVFR/IFR CONDITIONS LIKELY FOR A FEW HOURS.

&&

.MARINE...WINDS 10-15 KT AND SEAS 2-4 FT. SCT SHOWERS AND T-STORMS
BECOMING MORE NMRS FRI AND SAT WITH HEAVY RAINFALL AND FREQ
LIGHTNING. WINDS AND WAVES HIGHER NEAR THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  86  78  87  77 /  60  40  70  40
STT  87  78  88  78 /  50  40  60  60

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

64/64
Hazardous weather outlook, Sep 25, 6:09 AM AST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
609 AM AST THU SEP 25 2014

AMZ710>745-PRZ001>013-261015-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
609 AM AST THU SEP 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY OVER WESTERN PUERTO
RICO. LOCALLY HEAVY RAINFALL...LIGHTNING AND STRONG GUSTY WINDS
ARE POSSIBLE WITH THE HEAVIER STORMS. LOCALIZED URBAN FLOODING IS
POSSIBLE WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN UPPER LEVEL LOW NORTHEAST OF THE AREA IS EXPECTED TO GRADUALLY
STRETCH TO THE WEST SOUTHWEST ACROSS THE LOCAL AREA. AS THE TROUGH
AMPLIFIES...SHOWERS AND STRONG THUNDERSTORMS ARE EXPECTED TO
DEVELOP DURING THE WEEKEND OVER THE LOCAL AREA. THESE SHOWERS AND
THUNDERSTORMS CAN PRODUCE PERIODS OF HEAVY RAINFALL...DAMAGING
WIND GUSTS...FREQUENT LIGHTNING AND SMALL HAIL. URBAN AND SMALL
STREAM FLOODING WILL BE POSSIBLE WITH THE HEAVIEST SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-261015-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
609 AM AST THU SEP 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN UPPER LEVEL LOW NORTHEAST OF THE AREA IS EXPECTED TO GRADUALLY
STRETCH TO THE WEST SOUTHWEST ACROSS THE LOCAL AREA. AS THE TROUGH
AMPLIFIES...SHOWERS AND STRONG THUNDERSTORMS ARE EXPECTED TO
DEVELOP DURING THE WEEKEND. THESE SHOWERS AND THUNDERSTORMS CAN
PRODUCE PERIODS OF HEAVY RAINFALL...STRONG WIND GUSTS AND FREQUENT
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Naguabo

When
September 25, 10:54 AM AST to 1:00 PM AST
Where
Naguabo County, 1.7 mi E of Naguabo to 1.56 mi E of Naguabo
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
18.215, -65.705

Route PR-31 was not passable due to Rio Blanco out of its banks.

Flood, Cabo Rojo

When
September 25, 2:53 PM AST to 3:30 PM AST
Where
Cabo Rojo County, 1.25 mi S of Cabo Rojo to 1.09 mi SSE of Cabo Rojo
Cause
Heavy Rain
Reported by
Public
Coordinates
18.012, -67.130

Los Sosa sector was reported flooded with a small creek out of its banks.

Flood, Ponce

When
September 25, 2:55 PM AST to 3:30 PM AST
Where
Ponce County, 4.22 mi W of Ponce to 3.97 mi W of Ponce
Cause
Heavy Rain
Reported by
Social Media
Coordinates
18.042, -66.684

Road PR-132 was reported flooded.

Flood, Lajas

When
September 25, 2:55 PM AST to 3:30 PM AST
Where
Lajas County, 3.83 mi ENE of Lajas to 3.94 mi ENE of Lajas
Cause
Heavy Rain
Reported by
Social Media
Coordinates
18.026, -66.979

A small creek flooded road PR-327 at El Salao sector.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2014Every state in 2014This day in weather historyWarnings in Puerto Rico, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544116, 544121, 544122, 544124.